Journal of Inequalities and Applications
Volume 3 (1999), Issue 3, Pages 245-266

An integral operator inequality with applications

R. S. Chisholm,1 W. N. Everitt,2 and L. L. Littlejohn3

1Swisscom Ltd., Department PD53, Viktoriastrasse 21, Bern 3050, Switzerland
2School of Mathematics and Statistics, University of Birmingham, Edgbaston, Birmingham B15 2TT, UK
3Department of Mathematics and Statistics, Utah State University, Logan 84322-3900, UT, USA

Received 15 June 1998; Revised 6 July 1998

Copyright © 1999 R. S. Chisholm et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Linear integral operators are defined acting in the Lebesgue integration spaces on intervals of the real line. A necessary and sufficient condition is given for these operators to be bounded, and a characterisation is given for the operator bounds. There are applications of the results to integral inequalities; also to properties of the domains of self-adjoint unbounded operators, in Hilbert function spaces, associated with the classical orthogonal polynomials and their generalisations.